Chrome 2001
.
Aetna Intelihealth InteliHealth Aetna Intelihealth Aetna Intelihealth
 
.
. .

   Advertisement
Carepass Ad Carepass Ad .
Chrome 2001
Chrome 2001
InteliHealth
Ask the Doc
4464
Ask the Doc
Ask The Expert
Harvard Medical School
Image of a cadeusus
. .
General Medical Questions
.
Question : I’ve heard that statin drugs can cause muscle damage. Since the heart is a muscle, why don’t statins cause heart damage?
.
.
.
The Trusted Source
.
.
Howard LeWine, M.D.

Howard LeWine, M.D., is chief editor of Internet Publishing, Harvard Health Publications. He is a clinical instructor of medicine at Harvard Medical School and Brigham and Women's Hospital. Dr. LeWine has been a primary care internist and teacher of internal medicine since 1978.

.
.
February 18, 2014
.

 

The statin drugs that people take to lower cholesterol do sometimes injure the skeletal muscles. These are the muscles that move our arms, legs and other parts of the body. We’re not entirely sure how that happens.

You’re right: the heart is a muscle. But heart muscle (the medical term is myocardium) is built somewhat differently from the skeletal muscles. If you were to look at a piece of heart muscle under a microscope, you would see subtle differences between it and a piece of muscle taken from, say, your biceps.

This makes sense because the two different types of muscle have very different types of jobs to do. The skeletal muscles need to work sometimes but can rest at other times. The heart muscle (like the muscles that help you breathe) needs to work every minute of your life — without fail.

It is interesting that statins don’t injure heart muscle cells. In fact, it’s just the opposite. Some studies suggest that statins may benefit patients with heart muscle diseases like cardiomyopathy and heart failure.

So even though statins can cause damage to skeletal muscles, don’t stop taking them because your heart is a muscle. They appear to be good for that all-important muscle.

 

.
.
InteliHealth
.
Ask A Question
.
.
InteliHealth
Do You Have A Question?
.
. . .
.
Ask The Expert Archives
Topics
.
InteliHealth
.
InteliHealth

    Print Printer-friendly format    
   
dmtatd
dmtATD
dmtatd
126747
InteliHealth
1998-05-15
f
InteliHealth
NULL
411, 4464, 4581, 4582, 7991, 7992, 7995, 7996, 7997, 8122, 8438, 8463, 8464, 8465, 8466, 8467, 8468, 8469, 8470, 8471, 8472, 8473, 8474, 8475, 8476, 8477, 8479, 8480, 8481, 8482, 8483, 8484, 8486, 8487, 8488, 8489, 8490, 8760, 14219, 20807, 21346, 21349, 21351, 23926, 23938, 24017, 24025, 24075, 24151, 24510, 24519, 24549, 24869, 24878, 25107, 25518, 25646, 25968, 29367, 29516, 29595, 48666, 48812, 59367,
4581
.
.  
This website is certified by Health On the Net Foundation. Click to verify.
.